Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 10, 2019, 2:40 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2019, 2:40 PM MST (21:40 UTC)
- Expired
- Aug 10, 2019, 5:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WGUS55 KTWC 102140 FFWTWC AZC019-021-110045- /O.NEW.KTWC.FF.W.0017.190810T2140Z-190811T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 240 PM MST Sat Aug 10 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Northeastern Pima County in southeastern Arizona... Southeastern Pinal County in southeastern Arizona... * Until 545 PM MST. * At 238 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and one half inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Oracle, Mammoth, San Manuel and Campo Bonito. Additional rainfall amounts of one inch are possible in the warned area. This includes Route 77 between mile markers 100 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085 $$ JRM
2 follow-up statements
471 WGUS75 KTWC 102242 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 342 PM MST Sat Aug 10 2019 AZC019-021-110045- /O.CON.KTWC.FF.W.0017.000000T0000Z-190811T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima-Pinal- 342 PM MST Sat Aug 10 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES... At 341 PM MST, Doppler radar continued to indicate moderate to heavy rain across the warned area. Flash flooding will continue. Some locations that will experience flooding include... Oracle, Mammoth, San Manuel and Campo Bonito. Additional rainfall amounts of one quarter of an inch are possible in the warned area. This includes Route 77 between mile markers 100 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085 $$ JRM
932 WGUS75 KTWC 110037 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 537 PM MST Sat Aug 10 2019 AZC019-021-110045- /O.EXP.KTWC.FF.W.0017.000000T0000Z-190811T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima-Pinal- 537 PM MST Sat Aug 10 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES WILL EXPIRE AT 545 PM MST... The heavy rain has ended. Flash flooding is no longer expected to pose a threat, however flowing washes are likely well into the evening. The San Pedro River is flowing, do not attempt to cross. Please continue to heed any remaining road closures. LAT...LON 3277 11055 3250 11056 3250 11078 3269 11085 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:10 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 10, 2:10 PM MST, 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Sat Aug 10 2019 .SYNOPSIS... Scattered showers and thunderstorms have increased in coverage over much of southern Arizona this afternoon. Expecting this trend to continue into the evening as moisture surges northward from Mexico. The main threats will be due to heavy intense rainfall, which will lead to the ponding of water on area roads and occasional flash flooding. && .DISCUSSION... High resolution model guidance did a pretty good job of detailing the intensity and coverage of the ongoing precipitation across southern Arizona. The latest runs are highlighting an uptick in stratiform type convection across the higher terrain later this afternoon and evening, which will only further enhance the potential for flooding across the region. Synoptically speaking, a surge of monsoonal moisture has pushed into Arizona from Mexico, which is in turn, driving up PW values well over 1.5 inches. This coupled with a shortwave over southern New Mexico has set up this scenario nicely. The weak flow aloft will result in slower moving storms. After this system moves through the region, a warming and drying trend will setup for early next week. && ..AVIATION...Valid through 10/00Z. Expect current coverage of SHRA/TSRA to persist through this evening with MVFR CIGS/VSBYS likely in precipitation. Tonight showers are likely to continue then lowly dissipate in the early morning hours. Tomorrow afternoon coverage will be much less than today with isolated -SHRA/-TSRA mainly from Tucson eastward. Clouds SCT-BKN 4k- 6k ft AGL with a BKN-OVC deck at 8k-15k ft AGL through the overnight hours. Clouds thin some Sunday morning becoming SCT-BKN 6k-10k ft AGL during the afternoon. Expect gusty and erratic surface winds near any TSRA otherwise speeds will stay below 12 knots. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A weather disturbance moving in from northern Mexico will keep scattered to numerous showers going through the overnight hours with storms diminishing Sunday morning. Another round of isolated to scattered showers/thunderstorms will occur Sunday afternoon and evening. Storms today will be capable of flooding rains along with gusty winds. A drying pattern is expected in the beginning half of next week with monsoon activity diminishing temporarily. Aside from gusty erratic winds from thunderstorm outflows, wind trends stay light and terrain driven. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ502>515. && 99/99/99 Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 10:17 AM MST, 4 hours 23 minutes before
Special Weather Statement National Weather Service Tucson AZ 1017 AM MST Sat Aug 10 2019 AZZ503-507-513-101800- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1017 AM MST Sat Aug 10 2019 At 1016 AM MST, Doppler radar was tracking a strong thunderstorm near Patagonia, or 19 miles northeast of Nogales. This storm was nearly stationary. Locations impacted include... Patagonia, Elgin and Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085 TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068 Singer
Special weather statement, Aug 10, 10:31 AM MST, 4 hours 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 1031 AM MST Sat Aug 10 2019 AZZ503-507-513-101815- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1031 AM MST Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST... At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near Sonoita, or 20 miles southeast of Green Valley, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm along with heaby rainfall. Locations impacted include... Sonoita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047 TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070 AH
Special weather statement, Aug 10, 11:16 AM MST, 3 hours 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 1116 AM MST Sat Aug 10 2019 AZZ504-507-101900- Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1116 AM MST Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL NOON MST... At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west at 5 mph. Half inch hail, very heavy rainfall, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International Airport and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093 TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082 AH
Special weather statement, Aug 10, 2:23 PM MST, 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 223 PM MST Sat Aug 10 2019 AZZ506-102200- Southeast Pinal County including Kearny/Mammoth/Oracle- 223 PM MST Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 300 PM MST... At 222 PM MST, Doppler radar was tracking a strong thunderstorm near San Manuel, or near Oracle, moving northwest at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth and San Manuel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3257 11058 3255 11069 3268 11082 3275 11058 TIME...MOT...LOC 2122Z 155DEG 5KT 3264 11068 JRM
Local storm report, Aug 10, 2:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HEAVY RAIN 7 E NOGALES 31.36N 110.81W
08/10/2019 E0.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
.75 OF RAIN IN 15 MINUTES, STILL COMING
DOWN. NO IMPACTS TO REPORT AT THIS TIME.
0150 PM HEAVY RAIN 11 SSW ORO VALLEY 32.29N 111.05W
08/10/2019 E1.50 INCH PIMA AZ TRAINED SPOTTER
1.5 INCHES OF RAIN FELL IN AN HOUR AND A
HALF.
0145 PM FLOOD 4 E TUCSON 32.19N 110.82W
08/10/2019 PIMA AZ DEPT OF HIGHWAYS
ATTERBURY WASH IS CLOSED AT ESCALANTE RD.
DUE TO PONDING WATER.
1235 PM HEAVY RAIN 8 ESE TUCSON 32.14N 110.77W
08/10/2019 M0.51 INCH PIMA AZ TRAINED SPOTTER
SPOTTER 1861A REPORTED RAINFALL MEASUREMENT
VIA TWITTER.
1213 PM HEAVY RAIN 7 N TUCSON 32.30N 110.90W
08/10/2019 M0.61 INCH PIMA AZ TRAINED SPOTTER
SPOTTER 1878A REPORTED RAINFALL MEASUREMENT
VIA TWITTER.
1206 PM HEAVY RAIN 5 ENE TUCSON 32.23N 110.82W
08/10/2019 M0.56 INCH PIMA AZ TRAINED SPOTTER
SPOTTER 1774A REPORTED RAINFALL MEASUREMENT
VIA TWITTER.
1154 AM HEAVY RAIN 5 E TUCSON 32.19N 110.81W
08/10/2019 E0.50 INCH PIMA AZ PUBLIC
REPORTED BY PUBLIC VIA TWITTER.
0234 PM HEAVY RAIN 6 W PICTURE ROCKS 32.34N 111.36W
08/10/2019 E1.75 INCH PIMA AZ TRAINED SPOTTER
1.75 INCHES OF RAIN IN THE LAST HOUR; BLANCO
WASH TRAIL IS FULL, AND TUCKER ROAD IS
IMPACTED.
1221 PM HEAVY RAIN 7 SE SIERRA VISTA 31.48N 110.25W
08/10/2019 E0.70 INCH COCHISE AZ TRAINED SPOTTER
0.70 INCHES OF RAINFALL WITHIN 15 MINUTES.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:17 AM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 10, 10:31 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 10, 10:52 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 83 min |
| Aug 10, 11:16 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 10, 11:27 AM MST | Areal Flood Advisory | TWC | Pima | 63 min |
| Aug 10, 11:57 AM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 10, 12:19 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 86 min |
| Aug 10, 12:36 PM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Aug 10, 1:14 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 10, 1:24 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 10, 2:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Aug 10, 3:06 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.